Coarctation of the Aorta

A 2-week-old neonate presents in shock requiring the learner to implement an initial broad work-up. The patient will also be hypoglycemic, and will seize if this is not promptly recognized. Physical exam and CXR findings will suggest coarctation of the aorta as the likely cause, and the learner should recognize the need for gentle fluid boluses and a prostaglandin infusion. Unless learners anticipate appropriately and intubate the patient prior to beginning the prostaglandins, the infant will become apneic after starting the infusion and require intubation.

Aortic Dissection

A 66-year-old female with a history of smoking, HTN and T2DM presents with syncope while walking her dog. She complains of retrosternal chest pain radiating to her jaw. She will become increasingly bradycardic and hypotensive, requiring the team to mobilize resources in order to facilitate diagnosis and management of an aortic dissection.

Thyroid Storm

A 31 year-old-female presents by EMS with altered LOC and fever due to thyroid storm precipitated by recent parturition. The patient is tachycardic and hypoxic on arrival. Her level of consciousness will continue to deteriorate despite IV fluids and antibiotics and will require intubation. The husband will be at the bedside, and the team will need to discuss the need for intubation with him. After intubation, lab results will come back indicating possible thyrotoxicosis. The patient's rhythm will change to atrial fibrillation at this time. The team will be expected to manage the thyroid storm in consultation with Endocrinology and ICU.

VSA Megacode

A 54-year-old male police officer presents to the ED complaining of chest pain for two hours that started after his weekend hockey game. He is feeling dizzy and short of breath upon presentation. He will have a VT arrest as he is placed on the monitor. He will require two shocks and rounds of CPR before he has ROSC. He will then loose his pulse again while the team is trying to initiate post-arrest care; this will happen several times. Finally, the team will maintain ROSC. When an ECG is performed, it is revealed that the patient has a STEMI and the team will need to call for emergent PCI.

Unstable Bradycardia

A 78-year-old male presents to the emergency department with an unstable bradycardia. The patient deteriorates from a second degree, Mobitz Type II-AV block into a third degree AV block requiring ACLS protocol medications, transcutaneous pacing, and ultimately transvenous pacing until definitive management with a permanent pacemaker can be arranged.

Acute Respiratory Distress

A 78 year old woman post-op from a TAH+ BSO for ovarian CA has just been transferred to the ward when she develops acute shortness of breath. When the resident arrives, the patient is in significant respiratory distress saturating 80% on RA. Oxygen and medical therapy will not adequately relieve the patient’s distress. The resident will need to recognize that the patient has a Grade 3-4 LV and received 2L of fluid intra-operatively. When BiPAP is called for, it will be unavailable. Ultimately, the patient will require intubation.

Dysrhythmia Secondary to Hyperkalemia

A 52 year-old male with end-stage renal disease (requiring dialysis) is brought in by EMS feeling weak and dizzy. He missed dialysis for the first time over the weekend to attend his niece’s wedding. On presentation, his heart rate is 50 and his ECG demonstrates a wide complex rhythm with peaked T waves that EMS interprets as a STEMI. If the team recognizes the possibility of hyperkalemia and treats it appropriately, the patient’s QRS will narrow. If the hyperkalemia is not recognized, the patient will arrest.

Ventricular Tachycardia due to Arrhythmogenic Right Ventricular Dysplasia (ARVD)

A 26-year-old man who suffered a syncopal event while playing soccer presents to the emergency department with a stable wide-complex tachycardia (WCT). The patient must be treated with an antiarrhythmic medication or by synchronized cardioversion. The patient later deteriorates into an unstable WCT and then ventricular fibrillation requiring advanced cardiac life support (ACLS) and defibrillation.